COOK INC ZENITH AAA ENDOVASCULAR GRAFT AAA ANCILLARY COMPONENT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
G32184 |
| Medical Device Problem Code |
Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Code |
Vascular Dissection (3160)
| Date of Event |
09/21/2017
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.
Event or Problem Description
A male patient underwent endovascular aneurysm repair (evar) against abdominal aortic aneurysm (aaa) and aneurysm in the left common iliac artery.The patient anatomy was suitable for the procedure.Severe calcification was observed in the access route, but the delivery system of the main body passed through the calcified area without problems.The devices below were placed in the target site following the instructions for use.Tfb-32-74-zt, lot#7987338 - right femoral approach, main body, zsle-13-122-zt, lot#5691101 - left femoral approach, contralateral leg, zsle-20-56-zt, lot#7791648 - right femoral approach, ipsilateral leg.Angiography confirmed a proximal type 1 endoleak.The physician determined to place a proximal extension (esbe-32-39 lot#6800050) by using the same access route, right femoral approach, used for placement of the main body and ipsilateral leg.However, the delivery system got stuck in the calcification near the bifurcation of internal and external iliac artery.As the delivery system could not be advanced further, placement of the extension was given up and touch-up ballooning was conducted.The amount of the endoleak flow decreased by the ballooning, yet it continued leaking.Since there were no additional treatments which could be performed against the leak at that moment, the physician determined to take wait-and-see approach.Angiography revealed that the landing length of the contralateral leg in the left external iliac artery was only approximately 20 mm.Thus, retrograde angiography from the distal side was conducted, which revealed a distal type 1 endoleak.The physician thought this leak was due to the short landing length of the stent graft.Therefore, a distal extension (zsle-13-56-zt lot#7589729) was placed additionally to the contralateral leg by left femoral approach and the leak disappeared.After the distal extension was implanted successfully, final confirmatory angiography was performed.The flow from the aorta to the ipsilateral stent graft leg was imaged without problems, but the flow from the leg to the right external iliac artery was bad.It was revealed that the right femoral artery was dissected.The dissection was a retrograde, short range one.Since it was confirmed that no obstruction of blood flow was caused by the dissection, the physician determined to take wait-and-see approach.It is suspected that when the delivery system of the proximal extension got stuck in the calcification, pressure was applied to the punctured site.The patient experienced prolonged hospitalization.The proximal type 1 endoleak remained unresolved.Additionally, dissection in the right femoral artery.The patient¿s current status is unknown.Additional event, device and patient information has been requested but not yet received at the time of this report.Proximal type 1 endoleak unresolved is captured in mfr.Report #1820334-2017-02887.Femoral artery dissection is captured in mfr.Report #1820334-2017-02888.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.A review of the complaint history, device history record, instructions for use (ifu), manufacturing instructions, and quality control was conducted during the investigation.No issues were found related to the reported complaint.The complaint device was not returned; therefore no physical examination could be performed.However, a document-based investigation was performed.The qc specification, manufacturing instructions, and design history files were reviewed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that would contribute to the reported failure mode.There were no other reported complaints for this lot number besides what is documented in this report.No procedural or post-procedural images were provided; only a preoperative ct study is provided along with the complaint.Per the image review, "the proximal right external iliac artery has severe calcification with focal luminal narrowing to 3.5mm.This access is inadequate for the delivery of a 20fench device with an outer diameter of 7.7mm and is outside of the ifu for both tfb and the esbe devices." it was reported that there was significant difficulty from the tight femoral access and the device was unable to be passed beyond the right external iliac artery (eia).However, the images of the reported dissection in the right eia are not provided.The qc specification, manufacturing instructions and design history files were reviewed and no evidence was found that the device is manufactured out of specification and no non-conformances were noted in the manufacturing department.A search of the complaint history revealed one other complaint associated to this lot.Based on the information provided and the image review, the root cause for right femoral artery dissection is likely product use or handling-related: (did not follow instructions/label), as the right eia access is inadequate for the 20 french device and is outside the ifu, the cause for dissection could be mostly due to an attempt made to deliver the esbe device through the narrowed iliac.The second root cause is likely patient condition-related, due to proximal right eia calcification, which could preclude the placement of the components or damage the vessel.However, based on the information provided, no product returned, and the results of our investigation; a definitive root cause could not be determined.Per the quality engineering risk assessment, no further action is warranted.Monitoring will continue to be performed for similar complaints.